Digoxin Use in Cardiac Amyloidosis.
Despite limited options for rate control of atrial fibrillation and for low-output heart failure seen in cardiac amyloidosis (CA), digoxin use is discouraged due to a reported increased risk of sensitivity and toxicity. We present our experience with digoxin use in patients with CA and report the event rate of suspected digoxin-related arrhythmias and toxicity. This is a retrospective study of patients with CA seen at our institution between November 1995 and October 2018. Patients were screened for a history of ≥7 days of continuous digoxin use and stratified based on amyloid precursor protein-transthyretin (ATTR) and immunoglobulin light chain (AL). Medical records were used to identify suspected digoxin-related arrhythmias and toxicity events. Digoxin was used in 69 patients (42 ATTR, 27 AL) for a median duration of 6 months (IQR, 1 to 16). Indication for use was rate control in 64% of patients and symptomatic heart failure management in 36%. Suspected digoxin-related arrhythmias and toxicity events occurred in 12% of patients. No deaths were attributed to digoxin use or toxicity, but 11 patients died while on digoxin-most due to progressive heart failure in the setting of CA. In conclusion, digoxin may be a therapeutic option for rate and symptom control for some patients with AL-CA and ATTR-CA. Rigorous patient selection is recommended, and patients should be closely monitored during digoxin administration.